Kansas, 2014Heavy Snow in Kansas, February 4 to 5, 2014
February 4 to 5, 2014 · NWS EAX · 7 events in 7 counties and zones
A major winter storm tracked from southern Kansas into Maine on February 4-5, 2014. Some of the highest snow totals with this system fell from northeast Kansas into northern Missouri where some areas exceeded a foot of snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm tracked from southern Kansas into Maine on February 4-5, 2014. Some of the highest snow totals with this system fell from northeast Kansas into northern Missouri where some areas exceeded a foot of snow. Northerly winds on the back side of this system gusted up to 30 mph and produced substantial blowing and drifting. Many areas reported drifts of 2 to 3 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 4, 5:25 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 4, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CST TUE FEB 4 2014
...HIGH IMPACT HEAVY SNOW EVENT TODAY AND TONIGHT...
.DISCUSSION...
Issued at 312 AM CST TUE FEB 4 2014
Today:
------
IMPACTS: Periods of heavy snow to cause major travel problems across
a wide region extending well beyond the local CWA. Where ice was not
cleared from Saturday morning, these impacts will be even greater.
Expect widespread airline delays/cancellations, which could impact
major hubs well away from the local area.
Early morning water vapor depicted a classic baroclinic leaf
signature across the south central CONUS as a plume of deep Pacific
moisture continued to ascend ahead of a deepening cyclone over
eastern New Mexico. Isentropic lift was ramping up in earnest from
the TX panhandle into western MO, with surface observations, regional
radar and VAD Wind profile data all indicating a rapid top-down
saturation underway with cloud bases down to 6Kft as of 2 AM. Given
the rate of ceiling descent, would expect the first snow flakes to
breach the dry boundary layer within the next hour west and south of
KC. From there, we'll be off and running, and we could easily see an
inch of snow to start the morning commute from KC southward.
Overall, the forecast thermodynamics and jet dynamics remain
impressive, and I foresee little change to a very persistent
forecast over the past few days. This event remains at the upper end
of the spectrum for a system without a Gulf moisture source. I don't
expect to see widespread 1/4 S+ snows, but it will be a long
duration mdt to at times heavy snow event (15-18 hours), with a
variety of forcing mechanisms at play.
Impressive mid-level frontogenesis essentially remains anchored from
SW KS across northern Missouri for a solid 12-18 hours, initially
squeezed by strengthening warm advection beneath a cyclonically
curved 90 knot 500mb jet streak, and then deformed by the approaching
negative tilt upper wave this evening. 00Z models continue to show
the best coupled forcing along I-70 from central Kansas and across
Kansas City, where isolated pockets of 10" cannot be ruled out. As a
whole, 6-8" amounts will be quite common. Some complications could
arise owning to negative equivalent potential vorticity in a
saturated layer above the strong frontogenetic zone. Cross section
show the presence of moderate-strong CSI above 650mb, if not pockets
of upright instability with MUCAPE ~50 J/kg. For this reason, some
banding of precipitation may alter the homogeneity of the snowfall
totals, and variability in intensity. Also, cannot rule out a few
rumbles of thunder over the southern half of the CWA later this
morning into the afternoon with the passage of the mid-upper level
jet streaks.
Again, it seems that February has been hard on the region in recent
years, but this still remains a rather rare event (fewer than 4% of
local snow events produce at least 6 inches). The silver lining is
that the snow should be dry and easy to move.
TONIGHT:
--------
Impacts: Continued major travel issues as moderate snow continues
early evening, and increasing winds lead to areas of blowing snow.
Not a classic deformation setup given the mid level cyclone remains
an open wave and well removed from it's weak surface counter-part.
Nonetheless, moderate mid level frontogenesis and low static
stability will likely contribute to a series of enhanced SW-NE snow
bands as the negative tilt trough approaches. Expect another inch or
two of snow this evening, gradually tapering from SW to NE by 06Z.
Northeast winds will gradually increase to 15-20 mph and become
north as pressures rise ahead of a 1045mb arctic high settling into
Montana. This may lead areas of blowing/drifting snow overnight.
WEDNESDAY-THURSDAY:
-------------------
Impacts: Dangerous to potentially life-threatening cold.
We've seen how cold the temperatures can be over the past month
without a snow pack and now we'll get to experience these airmasses
with one. The Ground Hog's Day blizzard of 2011 was a stark reminder
of just how cold temperatures can get in the wake of these systems,
and we may get close to those temperatures Thursday morning. After
highs only in the single digits to mid teens Wednesday, the bottom
will fall out as surface ridging spreads eastward. With light cloud
cover and some residual wind being the only limiting factors, there
is moderate confidence that ambient air temperatures could exceed 10
below zero over northern MO. Even a slight wind would yield dangerous
wind chills.
A minor disturbance will pass generally south of the area Thursday,
but could bring some very light snow to far southern areas, while
cloud cover will just make 10 degree highs that much worse.
FRIDAY-MONDAY:
--------------
Quite a bit of model uncertainty with the intensity of a secondary
storm system expected to arrive early Saturday, before another
reinforcing blast of arctic air moves in Sunday/Monday. The
previously bullish GFS somehow completely loses the weekend storm in
the zonal flow on the 00Z run. The 00Z Euro maintains more of the
distinct southern stream and preserves the system that has been
present for the past few days. Certainly not expecting anything of
the magnitude of today, but expect there will be some minor snow
accumulations Saturday and have retained chance POPs.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 525 AM CST TUE FEB 4 2014
Not exactly top down saturation when ceilings RISE from 6Kft to
8-9,000 feet over the past couple hours. Radar has filled in nicely
to the southwest, but precipitation is having to eat away at a lot
of the pre-existing dry air first. Expect snow to begin at KC
terminals around 13Z, and closer to 14Z perhaps at STJ. Once it
starts, VFR conditions should rapidly give way to MVFR and then IFR
by noon, with moderate snow continuing through the afternoon into
early eve. Still looks like a solid 6-8" of snow, locally higher
possible KC terminals, which will significantly impact commercial
aviation and ground most everything else.
Northeast winds around 8 knots will increase to 10-12 knots,
becoming north this evening with a few gusts to 20 knots possible.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING from 6 AM this morning to 9 AM CST
Wednesday FOR KSZ025-057-060-102>105.
MO...WINTER STORM WARNING from 6 AM this morning to 9 AM CST
Wednesday FOR MOZ001>005-011>014-020>022-028>030-037>039-
043>046-053-054.
WINTER STORM WARNING from 9 AM this morning to 9 AM CST
Wednesday FOR MOZ006>008-015>017-023>025-031>033-040.
&&
DISCUSSION...Bookbinder
AVIATION...BookbinderHazardous weather outlook, Feb 3, 1:29 PM CST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CST MON FEB 3 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041300-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
129 PM CST MON FEB 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS EXPECTED TO START AFTER MIDNIGHT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS EXPECTED TO START EARLY TUESDAY MORNING LAST
THROUGH EARLY WEDNESDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Heavy Snow, Johnson
- When
- February 4, 6:00 AM CST to February 5, 7:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
Heavy Snow, Miami
- When
- February 4, 6:00 AM CST to February 5, 7:00 AM CST
- Where
- Miami forecast zone
- Reported by
- ASOS
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
Heavy Snow, Linn
- When
- February 4, 6:00 AM CST to February 5, 7:00 AM CST
- Where
- Linn forecast zone
- Reported by
- ASOS
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.
Heavy Snow, Leavenworth
- When
- February 4, 8:00 AM CST to February 5, 7:00 AM CST
- Where
- Leavenworth forecast zone
- Reported by
- ASOS
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
Heavy Snow, Wyandotte
- When
- February 4, 8:00 AM CST to February 5, 7:00 AM CST
- Where
- Wyandotte forecast zone
- Reported by
- ASOS
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
Heavy Snow, Doniphan
- When
- February 4, 8:30 AM CST to February 5, 5:00 AM CST
- Where
- Doniphan forecast zone
- Reported by
- ASOS
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
Heavy Snow, Atchison
- When
- February 4, 8:30 AM CST to February 5, 5:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- ASOS
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499314, 499315, 499316, 499312, 499313, 499310, 499311.